Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS State College, PA

April 1, 2023Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 1, 2023, 2:07 PM EDT for Cambria County, Somerset County, Pennsylvania. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2023, 2:07 PM EDT (18:07 UTC)
Expired
Apr 1, 2023, 3:00 PM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 114 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 2:40 PM EDTTSTM WND DMG2 Wnw Vinco, PATREES DOWN ACROSS BENSHOFF HILL ROAD.
Apr 1, 2:51 PM EDTTSTM WND DMG3 W Blandburg, PATREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 11:59 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2023-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -163 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
-163 m²/s²
0-3 km storm-relative helicity
-117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WUUS51 KCTP 011807
SVRCTP
PAC021-111-011900-
/O.NEW.KCTP.SV.W.0002.230401T1807Z-230401T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
207 PM EDT Sat Apr 1 2023

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Cambria County in central Pennsylvania...
  Somerset County in south central Pennsylvania...

* Until 300 PM EDT.

* At 206 PM EDT, severe thunderstorms were located along a line
  extending from Indiana to Ligonier to Uniontown, moving east at 75
  mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Automatic observing system. Wind gust to 68 MPH at 
           Allegheny County Airport. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Johnstown, Somerset, Westmont, Windber, Ebensburg, Belmont,
  Nanty-Glo, Portage, Northern Cambria, Geistown, Southmont and
  Meyersdale.

This includes The Pennsylvania Turnpike from mile markers 101 to 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building. 

&&

LAT...LON 3974 7940 3978 7939 3978 7935 3985 7942
      3990 7940 4009 7926 4012 7917 4036 7900
      4072 7880 4073 7835 4065 7840 4064 7844
      4054 7848 4051 7854 4037 7856 4031 7864
      4006 7876 3983 7875 3972 7881
TIME...MOT...LOC 1806Z 269DEG 63KT 4067 7918 4024 7927 3986 7974 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Dangelo
2 follow-up statements
700 
WWUS51 KCTP 011833
SVSCTP

Severe Weather Statement
National Weather Service State College PA
233 PM EDT Sat Apr 1 2023

PAC021-111-011900-
/O.CON.KCTP.SV.W.0002.000000T0000Z-230401T1900Z/
Cambria PA-Somerset PA-
233 PM EDT Sat Apr 1 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR CAMBRIA AND SOMERSET COUNTIES...

At 231 PM EDT, severe thunderstorms were located along a line
extending from Hastings to Geistown to New Centerville, moving east
at 60 mph.

HAZARD...70 mph wind gusts.

SOURCE...Automatic Observing System. Wind gust to 58 MPH at 
         Westmoreland County Airport.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Johnstown, Somerset, Westmont, Windber, Ebensburg, Belmont,
Nanty-Glo, Portage, Northern Cambria, Geistown, Southmont and
Meyersdale.

This includes The Pennsylvania Turnpike from mile markers 101 to 130.

This includes the following highways...
 Route 22 from near Nanty-Glo to near Gallitzin.
 Route 30 from west of Jennerstown to east of Indian Lake.
 Route 40 from near Somerfield to Addison.
 Route 219 from the Maryland border to near Cherry Tree.
 Route 422 from near the Indiana county line to Ebensburg.
 State Road 56 near Johnstown.
 The Johnstown Expressway.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3974 7940 3978 7939 3978 7935 3985 7942
      3990 7940 4009 7926 4012 7917 4034 7896
      4072 7880 4073 7835 4065 7840 4064 7844
      4054 7848 4051 7854 4037 7856 4031 7864
      4006 7876 3983 7875 3972 7881
TIME...MOT...LOC 1831Z 260DEG 51KT 4068 7874 4030 7883 4000 7922 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Dangelo
157 
WWUS51 KCTP 011857
SVSCTP

Severe Weather Statement
National Weather Service State College PA
257 PM EDT Sat Apr 1 2023

PAC021-111-011904-
/O.EXP.KCTP.SV.W.0002.000000T0000Z-230401T1900Z/
Cambria PA-Somerset PA-
257 PM EDT Sat Apr 1 2023

...THE SEVERE THUNDERSTORM WARNING FOR CAMBRIA AND SOMERSET COUNTIES
WILL EXPIRE AT 300 PM EDT...
    
The line of storms which prompted the warning have moved out of the 
area and weakened. Therefore, the warning will be allowed to expire. 
However, a High Wind Warning remains in effect though the first half 
of the night. Additional thunderstorms to the west near Pittsburgh 
may also move into the area shortly. Gusty winds are still possible 
with those thunderstorms.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
central and south central Pennsylvania. A Severe Thunderstorm Watch
also remains in effect until 800 PM EDT for south central and central
Pennsylvania.

LAT...LON 3974 7940 3978 7939 3978 7935 3985 7942
      3990 7940 4009 7926 4012 7917 4034 7896
      4072 7880 4073 7835 4065 7840 4064 7844
      4054 7848 4051 7854 4037 7856 4031 7864
      4006 7876 3983 7875 3972 7881
TIME...MOT...LOC 1854Z 269DEG 63KT 4068 7835 4030 7844 4001 7883 

$$

Dangelo

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 11:38 AM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 1, 11:38 AM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service State College PA
1138 AM EDT Sat Apr 1 2023

.SYNOPSIS...
A volatile and very windy start to April 2023 and opening day of
trout season in PA with rounds of rain showers and strong to
damaging wind gusts. Cooler temperatures and dry weather to
close out the weekend with plenty of sunshine and lighter wind.
The key weather highlight next week will be a warm surge with
temperatures trending well above normal through Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Skies clearing out quickly across the Susq Valley late this
morning with full sunshine across the western two-thirds of PA.

A high probability for a significant high wind and/or enhanced
convective wind event exist for the early to mid afternoon
hours across Central and Western parts of the CWA, and late this
afternoon/very early this evening over the Susquehanna Valley
and points east.

The rare combination (in this part of the of the country) from
wind and increasing buoyancy/large scale lift from initially
full sunshine and an approaching vigorous mid/upper level trough
will support a line of severe TSRA racing east at an incredible 70
to 75 mph (now seen across Central OH and noted by highly
elongated HRRR 1 hour precip cells within a QLCS type of
structure).

Inverted-V soundings beneath the high-based CB will combine
with 0-3 km bulk shear of 50-70KT to bring localized areas of
enhanced wind damage where the stronger mid level winds are
mixed down through precip cores/accompanying mini bow
signatures. Localized 80KT westerly winds are possible in the
stronger precip cores

Previous...

The key message particularly from this afternoon through early
tonight will be a high/damaging wind threat. While there
remains some uncertainty in how convection may evolve, the hires
model data continues to signal the potential for a maturing/surging
low topped squall line to deliver numerous wind gusts in excess
of 50kt.

Strong pressure rises in the wake of a secondary cold front
(possibly enhanced to some extent by the QLCS feature) along
with steepening lapse rates should also aid in downward
momentum transfer resulting in sfc wind gusts in the 50-65 mph
range. We upgraded the wind advisory to a high wind warning for
rest of the southern tier counties.

Much colder, post-frontal WNW flow will drive a rain to snow
shower transition across the northern and western Alleghenies
late tonight with a minor accumulation <1 inch possible in the
favored upslope areas by Sunday morning.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Building high pressure will bring an end to any lingering snow
showers across the western high terrain early Sunday morning,
with clearing skies and a noticeably colder/drier airmass
briefly returning to close out the first weekend of April. Max
temps will be 15 to 25 degrees colder than Saturday.

All guidance points to fair weather Monday as high pressure
passes off the Mid Atlantic coast. An ensuing southwest flow
advects much warmer air into the Commonwealth with a springtime
warming trend getting underway. A weak shortwave passing north
of the region should push a dying cold front into northern PA
Monday night with some light rain possible over this area.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Low level convergence and a plume of anomalous pwats along the
front should support a fair amount of cloud cover and the chance
of showers Tuesday. However, lack of large scale forcing
supports only limited POPs.

All medium range guidance supports very warm conditions midweek,
peaking on Wednesday, as the stalled front lifts north of the
state ahead of an upstream trough. Diurnal heating, combined
with falling heights ahead of the trough, should translate to an
increased chance of showers Wednesday during the day,
especially over the W Mtns. Ensemble mean 850mb temps around 11C
could support temps pushing 80F in southern valleys if there's
enough sunshine.

Model spread and forecast uncertainty increase the second half
of next week regarding the timing of the upstream trough.
However, all guidance tracks the associated surface low well north
of PA, with a trailing cold front and potential showers coming
through in the Wednesday night to Thursday AM time frame. Temps
slip back toward seasonal norms by Friday.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Rapid clearing is anticipated behind the exiting cold front
early Saturday morning. However, increasingly gusty southwest
winds are expected to develop by Saturday afternoon ahead of a
more potent cold front approaching from the west. The cold
front, which should barrel through central PA between 18Z-22Z,
will be accompanied by a brief shower or thunderstorm in many
locations. Some of the storms could contain wind gusts over 50
kts. Behind the front, strong westerly winds will impact the
entire area. Bufkit soundings support gusts to around 40kts into
the evening hours. Upsloping flow is also likely to yield MVFR
cigs and light snow showers across the W Mtns Saturday evening.

Outlook...

Sun...Early AM low cigs possible Laurel Highlands.

Mon...No sig wx expected.

Tue...AM low cigs possible N Mtns.

Wed...AM low cigs possible eastern PA. PM tsra impacts possible,
mainly western PA.

&&

.CLIMATE...
Welcome to April. Here is a look at the March monthly
temperature, precipitation, and snowfall at Harrisburg and
Williamsport along with departure from normal.

Harrisburg:
Avg. Temp = 43.0F (+1.2F)
Total Precipitation = 2.78 (-0.92")
Total Snowfall = T (-5.6")

Williamsport:
Avg. Temp = 40.0 (+1.3F)
Total Precipitation = 2.72 (-0.41")
Total Snowfall = 6.6" (-0.7")

Warmth builds through early next week with record hi min temps
forecast on Wed. 4/5.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 2 AM EDT Sunday for PAZ004>006-010>012-
017>019-037-041-042-045-046-049>053-058.
High Wind Warning until 2 AM EDT Sunday for PAZ024>028-033>036-
056-057-059-063>066.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Fitzgerald/Martin/RXR
AVIATION...Lambert/Fitzgerald/Colbert
CLIMATE...
Hazardous weather outlook, Apr 1, 12:02 PM EDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1202 PM EDT Sat Apr 1 2023

PAZ025>028-034>036-056-057-059-063>066-021615-
Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Perry-
Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
1202 PM EDT Sat Apr 1 2023

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   High Wind Warning.

Additionally, a round of fast-moving, strong to severe thunderstorms
occurring along a cold front will bring the potential for enhanced
westerly wind gusts and wind damage this afternoon into early this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-037-041-042-045-046-049>053-058-021615-
Northern Clinton-Northern Centre-Southern Centre-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Schuylkill-
1202 PM EDT Sat Apr 1 2023

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

Additionally, a round of fast-moving, strong to severe thunderstorms
occurring along a cold front will bring the potential for enhanced
westerly wind gusts and wind damage this afternoon into early this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-033-021615-
Cambria-Somerset-
1202 PM EDT Sat Apr 1 2023

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   High Wind Warning.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-017-021615-
Warren-McKean-Potter-Elk-Cameron-Clearfield-
1202 PM EDT Sat Apr 1 2023

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 1:33 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPWarren72 min
Apr 1, 2:18 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPCameron, Clearfield, Elk, McKean57 min
Apr 1, 2:50 PM EDTSpecial Weather StatementCTPBedford, Blair25 min
Apr 1, 3:07 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPCentre, Clinton, Potter53 min
Apr 1, 3:11 PM EDTSpecial Weather StatementCTPHuntingdon, Mifflin49 min
Apr 1, 3:26 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPCambria34 min
Apr 1, 3:31 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPLycoming, Tioga59 min
Apr 1, 3:44 PM EDTSpecial Weather StatementCTPBlair16 min
Apr 1, 3:57 PM EDTSpecial Weather StatementCTPBlair48 min
Apr 1, 4:13 PM EDTSpecial Weather StatementCTPClearfield47 min
Apr 1, 4:25 PM EDTSpecial Weather StatementCTPBlair, Cambria50 min
Apr 1, 4:50 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, Lebanon, York40 min
Apr 1, 5:16 PM EDTSevere Thunderstorm WarningCTPAdams, Dauphin, Lancaster, Lebanon, Schuylkill, York74 min
Apr 1, 5:47 PM EDTSpecial Weather StatementCTPAdams, Franklin43 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.